J Korean Geriatr Psychiatry.  2003 Jun;7(1):76-82.

Hypersexuality in Dementia

Affiliations
  • 1Department of Neuropsychiatry, Kosin University, School of Medicine, Busan, Korea. cheonjs@kosin.md

Abstract

PURPOSE: Hypersexual behavior such as increased libido, change in sexual orientation or disinhibition had been reported in dementia. Mechanism and treatment measures were reviewed. METHOD: A medline search was undertaken for papers written by English since 1970.
RESULTS
Careful evaluation of past medical and sexual history should be undertaken as well as review of medication. SSRIs may be the first line because they are relatively safe. And then antiandrogens, estrogens or gonadotropin releasing hormone analogues can be tried. Effect of atypical antipsychotics or acetylcholinesterase inhibitors were also suggested.
CONCLUSIONS
Symptoms of hypersexuality in dementia often cause feelings of embarrasment and become immense burden to relatives and healthworkers. Some pharmacological agents were promising. For example, combination of cimetidine or spironolactone and a cholinesterase inhibitor can be useful.

Keyword

Dementia; Hypersexuality; Burden; Cimetidine; Spironolactone; Cholinesterase inhibitor
Full Text Links
  • JKGP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr